Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 99, NWS Aberdeen, SD

June 19, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2012, 2:43 AM CDT for 4 counties in South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2012, 2:43 AM CDT (07:43 UTC)
Expired
Jun 19, 2012, 3:12 AM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:45 AM CDTHAIL 1.751 Ne Wetonka, SD
Jun 19, 2:55 AM CDTHAIL 1.758 Ne Wetonka, SDMINOR CROP DAMAGE TO CORN AND BEANS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 10:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3093 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KABR 190743
SVRABR
SDC013-045-089-091-190830-
/O.NEW.KABR.SV.W.0099.120619T0743Z-120619T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
243 AM CDT TUE JUN 19 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WEST CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 330 AM CDT

* AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WETONKA...OR 18 MILES NORTHWEST OF ABERDEEN...MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTPORT AROUND 255 AM CDT...
  BARNARD AND FREDERICK AROUND 300 AM CDT...
  COLUMBIA AROUND 310 AM CDT...
  HOUGHTON AROUND 315 AM CDT...
  HECLA AROUND 325 AM CDT...
  CLAREMONT AROUND 330 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 205 AND 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4566 9783 4555 9880 4568 9896 4595 9848
      4594 9819
TIME...MOT...LOC 0743Z 255DEG 38KT 4566 9871
WIND...HAIL 60MPH 1.50IN

$$
CONNELLY
1 follow-up statement
645 
WWUS53 KABR 190812
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
312 AM CDT TUE JUN 19 2012

SDC013-045-089-091-190821-
/O.CAN.KABR.SV.W.0099.000000T0000Z-120619T0830Z/
MARSHALL SD-MCPHERSON SD-EDMUNDS SD-BROWN SD-
312 AM CDT TUE JUN 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN...NORTHEASTERN
EDMUNDS...SOUTHEASTERN MCPHERSON AND WEST CENTRAL MARSHALL COUNTIES
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4566 9783 4555 9880 4568 9896 4595 9848
      4594 9819
TIME...MOT...LOC 0811Z 255DEG 38KT 4573 9830

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:03 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 19, 1:03 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
103 AM CDT TUE JUN 19 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW FOR 06Z TAFS.

UPDATED FOR SEVERE THUNDERSTORM WATCH NUMBER 408 IN EFFECT UNTIL 4
AM CDT.

THE ONLY ADJUSTMENTS TO THE TONIGHT PERIOD OF THE FORECAST WILL BE
TO INSERT SEVERE THUNDERSTORM MENTION ACROSS PRIMARILY THE EASTERN
HALF OF THE CWA. A WARM FRONT ANALYZED ACROSS FAR NORTHERN
NEBRASKA OVER INTO NWRN IOWA/SERN SODAK WILL BE SLOWLY PICKING UP
STEAM...HEADING NORTH ACROSS SOUTH DAKOTA OVER THE NEXT SEVERAL
HOURS. IN ADDITION TO THE FRONTAL BOUNDARY...MOISTURE/INSTABILITY
/KOAX 00Z SOUNDING/ WILL BE ADVECTING UP INTO THIS CWA MAINLY
AFTER 03Z...IN TANDEM WITH A STRENGTHENING LOW LEVEL JET AND
INCREASING UPWARD VERTICAL MOTION ASSOCIATED A MID-LEVEL S/W SEEN
IN WATER VAPOR IMAGERY MOVING INTO WESTERN WYOMING AT THIS TIME.
EFFECTIVE BULK SHEAR IS FORECAST TO BE WELL OVER 50 KNOTS WITH AS
MUCH AS 1500J/KG OF MU-CAPE TO WORK WITH. SUPERCELLS AND/OR OTHER
ORGANIZED CONVECTIVE SYSTEMS CERTAINLY HAVE THE POTENTIAL TO
DEVELOP ACROSS PORTIONS OF CENTRAL INTO NORTHEASTERN SOUTH DAKOTA
WITHIN THE NEXT 3 TO 6 HOURS. UPDATED ZONES/GRIDS WILL BE OUT
SHORTLY.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

PCPN CHANCES REMAIN THE FORECAST CHALLENGE THROUGH THE SHORT
RANGE. FOR TNT DECENT WARM FRONT WILL SET UP ACROSS SOUTHERN SOUTH
DAKOTA AND THEN ADVECT NORTH OVERNIGHT AS NEXT PIECE OF MID LEVEL ENERGY
BEGINS EJECTING INTO THE NORTHERN PLAINS. WAA SHOULD LEAD TO
ELEVATED STORMS...ESPECIALLY LATE TNT. SOME OF THE STORMS WILL BE
ABLE TO TAP ENOUGH MOISTURE/INSTABILITY AND THEREFORE BE ABLE TO
PRODUCE HAIL WITHIN STEEPENING LAPSE RATE ENVIRONMENT. A FEW
STORMS ARE EXPECTED TO LINGER ACROSS THE NORTHEAST CWA IN THE
MORNING...AND THEN DEPENDING UPON HOW FAR EAST THE FRONT GETS ON
TUESDAY...WE COULD SEE SOME REDEVELOPMENT OF ACTIVITY IN THE FAR
EAST ON TUESDAY AFTERNOON.

FOR TUESDAY NIGHT AND WEDNESDAY THERE ARE MAJOR DIFFERENCES IN
THE MODELS. THE EURO MODELS CONTINUE TO CRANK OUT A FAIR AMOUNT OF
POST FRONTAL RAIN IN AREA OF DECENT UVM ACROSS EASTERN SOUTH
DAKOTA. ALL OF THE MODELS TO SOME EXTENT SHOW THE LIFT/UVM...BUT
THE NCEP MODELS ARE MUCH LESS AGGRESSIVE WITH THE POST FRONTAL
COVERAGE AND AMOUNTS. FOR NOW WILL TAKE A MIDDLE OF THE ROAD
APPROACH AND WAIT FOR FUTURE MODELS RUNS TO REFINE.

AS FOR TEMPERATURES THEY SHOULD FAVOR NEAR NORMAL...BUT THEY MAY
BE TOO WARM ACROSS THE EAST ON WEDNESDAY IF THE EURO MODELS ARE
CORRECT.  STAY TUNED.

.LONG TERM...THURSDAY THROUGH MONDAY
THE LONG TERM MODELS AND GFS ENSEMBLES AGREE WELL WITH THE LONG
WAVE PATTERN EVOLUTION ALONG WITH AN IMPORTANT SHORT WAVE TROUGH
MOVING THROUGH FRIDAY AND SATURDAY. WEAK SURFACE HIGH PRESSURE
RIDGING ACROSS THE REGION ON THURSDAY MORNING WILL BE BUILDING
EASTWARD THROUGH FRIDAY AFTERNOON. THURSDAY WILL BE DRY AND MOSTLY
SUNNY WITH LIGHT WINDS AND HIGHS IN THE UPPER 70S TO THE LOWER
80S. FOR FRIDAY AND FRIDAY NIGHT...SURFACE LOW PRESSURE WILL BE
MOVING IN FROM THE WEST WITH THE PRESSURE GRADIENT TIGHTENING UP
QUITE A BIT INTO FRIDAY EVENING. THUS...WARM AND MOIST SOUTH WINDS
WILL BE INCREASING ON FRIDAY AS A WARM FRONT SURGES NORTHWARD IN
ADVANCE OF THE SURFACE LOW. THE LLJ WILL ALSO BE IMPINGING ON THE
REGION MAINLY EAST. HIGHS FOR FRIDAY WILL BE MOSTLY IN THE 80S
WITH LOWER 90S SOUTH IN THE WARM FRONTAL REGION. ALL MODELS SHOW
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND
NIGHT AND CONTINUING INTO SATURDAY MORNING MAINLY NORTH AND EAST
IN THE REGION. THUS...STILL HAVE IN GOOD CHANCES OF RAINFALL FOR
THIS TIME PERIOD. SATURDAY AND SUNDAY WILL SEE DRY AND SLIGHTLY
COOLER CONDITIONS AS CANADIAN HIGH PRESSURE NOSES INTO THE
REGION. HIGHS WILL BE MAINLY IN THE UPPER 70S TO THE MID 80S FOR
BOTH DAYS. MONDAY WILL BE THE BIG WARM UP OUT WEST AS THE UPPER
HEIGHTS RISE AND SOUTH WINDS PICK UP AGAIN BRINGING IN HOT AIR
MAINLY OUT WEST. COULD SEE QUITE A FEW 90S ALONG AND WEST OF THE
MISSOURI RIVER BY LATE MONDAY AFTERNOON WITH MOSTLY SUNNY SKIES.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT
THROUGH THE OVERNIGHT HOURS. THE STRONGEST STORMS ARE EXPECTED TO
OCCUR BETWEEN 6Z AND 9Z...WITH LINGERING STORMS THROUGH 12Z. WITH
ANY STORMS...MVFR...TO BRIEF IFR CONDITIONS ARE POSSIBLE. A COLD
FRONT WILL MOVE ACROSS THE REGION TUESDAY...SWITCHING WINDS TO THE
NORTHWEST. THE FRONT WILL ALSO BE THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA TUESDAY AFTERNOON AND EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 10:39 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1039 AM CDT MON JUN 18 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191545-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1039 AM CDT MON JUN 18 2012 /939 AM MDT MON JUN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE AREA. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD
BECOME SEVERE WITH HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...SOME THUNDERSTORMS TUESDAY
AFTERNOON COULD REACH SEVERE LIMITS IN EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:34 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Roberts56 min
Jun 19, 2:51 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson39 min
Jun 19, 3:43 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.